Do COVID jabs affect periods? US study to explore links between vaccination, menstruation

The NICHD awarded a one year grant of $1.67 million to five universities in the country to explore the potential links between vaccination and menstruation

By Nimisha S Pradeep  Published on  13 Oct 2021 11:06 AM GMT
Do COVID jabs affect periods?  US study to explore links between vaccination, menstruation

"It (monthly cycle) has changed for me so much that I absolutely don't know when my periods will start. It's just random now," tweeted a user.

"After I got the second shot, my periods started 7 days before the scheduled time. It was extremely light," said another user.

The NIH's Eunice Kennedy Shriver National Institute of Child Health and Human Development (NICHD) has awarded supplemental grants of $1.67 million to five universities in the United States to determine if there exists any link between the Covid-19 vaccine and menstruation.

Boston University, Harvard Medical School, Johns Hopkins University, Michigan State University, and Oregon Health and Science University have been selected for the research.

Mostly, the study will use blood, tissue, and saliva samples collected before and after vaccination. Apart from that, established resources from cohort studies and menstrual cycle tracking apps will be used to collect and analyze data.

The researchers will analyze the post-vaccination changes to menstrual characteristics including flow, cycle length, pain, and other symptoms. The aim is to ascertain if such menstrual changes are a result of Covid-19 vaccination itself and how long these changes will last.

"These rigorous scientific studies will improve our understanding of the potential effects of Covid-19 vaccines on menstruation, giving people who menstruate more information about what to expect after vaccination and potentially reducing vaccine hesitancy," said Diana W. Bianchi, NICHD Director.

In India, the government encouraged women to get vaccinated emphasizing that it won't affect their monthly periods




Many women in India are also experiencing changes in their menstrual cycles post-vaccination. "I took my first dose of the vaccine after the menstrual cycle. There was a lot of discharge for at least a week after that, which got me worried. The menstrual cycle after the vaccination was very scanty just for a day or two," said Anna (name changed).

Despite being an issue concerning a large population of the country, there has not been any substantive research on the topic. "When I tried researching, I could find no supporting data. It is an important area that needs more research and data to help women to make informed choices and decisions," she added.

The study funded by the NIH is believed to make women aware of the possible effects of vaccination on menstruation and to reduce their fear of getting jabbed.

Next Story
Share it